Indiana, 2009

Hail and Damaging Wind in Indiana, June 14, 2009

June 14, 2009 · NWS ILN · 2 events in 2 counties and zones

Scattered showers and thunderstorms developed throughout the day. Some of them became severe when a mid level short wave tracked through the region and gave additional lift to already existing storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered showers and thunderstorms developed throughout the day. Some of them became severe when a mid level short wave tracked through the region and gave additional lift to already existing storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 14, 1:14 PM EST, 8 minutes earlier.

Area forecast discussion, Jun 14, 1:14 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
214 PM EDT SUN JUN 14 2009

.SYNOPSIS...
WEAK SURFACE HIGH PRESSURE WILL CONTINUE TO INFLUENCE THE GREAT
LAKES REGION THROUGH THE FIRST PART OF THE WEEK...WHILE WEAK UPPER
DISTURBANCES MOVE ACROSS THE AREA WITHIN WEAK NORTHWESTERLY FLOW
ALOFT.

&&

.NEAR TERM /THROUGH TONIGHT/...
18Z RUC SFC ANALYSIS INDICATES A WEAK SFC LOW CENTERED NEAR
INDIANAPOLIS. A NOTEWORTHY TD GRADIENT EXTENDS FROM CNTRL INDIANA SEWD
INTO S-CNTRL OH. TDS HAVE SURGED INTO THE LOW TO MID 60S SOUTH OF
THE BOUNDARY...WITH TDS STILL IN THE MID 50S ACROSS CNTRL OH.
THE ATMOSPHERE IS MORE PRIMED MORE FOR THE DEVELOPMENT OF CONVECTION
THAN MODELS INITIALLY INDICATED...WITH LAPS INDICATING SBCAPE OF
1000 J/KG ACROSS CNTRL IND AND NRN KY. RUC HAS WEAK TO MDT
INSTABILITY FCST...ALTHOUGH THE 0-6KM BULK SHEAR IS MORE
IMPRESSIVE WITH 45-50KTS FCST BY 21Z. SCTD CONVECTION CONTINUES TO
DEVELOP ACROSS THE WRN THIRD OF THE CWA. SPC HAS ISSUED AN
UPDATE TO ADD SWRN OH...NERN KY...AND SERN IND INTO A SLIGHT RISK.
WITH DEVELOPING CONVECTION...AND SHEAR PROFILE IN PLACE...SOME
STRONG TO SEVERE STORMS ARE EXPECTED TO DEVELOP INTO THE EVENING.

OVERNIGHT...CONVECTION WILL DIMINISH WITH LOSS OF HEATING. THE
MODELS ARE INDICATIVE OF CONVECTION LINGERING ACROSS CNTRL KY. THE
NAM12 BRINGS CONVECTION THE FURTHEST NE...JUST TO THE SOUTH OF OUR
NRN KY ZONES. FCST REMAINS WITH SCHC POPS ACROSS NRN KY RETURNING
AROUND 12Z MON. LOWS OVERNIGHT WILL RANGE FROM THE M50S ACROSS
W-CNTRL OH TO THE L60S IN NRN KY.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
NOT MUCH CHANGE IN THE WEATHER PATTERN ON MONDAY WITH NORTHWESTERLY
FLOW CONTINUING ALOFT...AND WEAK EASTERLY FLOW AT THE SURFACE AS
HIGH PRESSURE CONTINUES TO DOMINATE THE GREAT LAKES. MAIN MCS
TRACK WILL CONTINUE TO BE MAINLY TO OUR SW. HOWEVER...DUE TO ITS
CLOSE PROXIMITY TO OUR SRN FORECAST AREA...AND HOW MODELS ARE NOT
DOING A VERY GOOD JOB IN THIS NORTHWEST FLOW PATTERN...HAVE OPTED
TO KEEP A SLIGHT CHC FOR SHOWERS AND THUNDERSTORMS ACRS THE SOUTH
MONDAY.

FOR MONDAY NIGHT INTO TUESDAY NIGHT...AGAIN...MODELS CONTINUE TO
FLIP-FLOP WITH TIMING OF UPR LVL WX DISTURBANCES AND POTENTIAL
CHANCES FOR SHOWERS AND THUNDERSTORMS. OPERATIONAL MODELS ARE NOW
GOING DRY ON TUESDAY. BELIEVE IT TO BE PRUDENT AT THIS POINT TO
KEEP SLIGHT CHC/CHC POPS GOING ACRS THE REGION THROUGH THE PERIOD DUE
TO THE VERY POOR HANDLING OF THE MODELS IN THIS WX PATTERN.

HIGHS WILL MAINLY BE IN THE LOWER 80S WITH LOWS RANGING FROM THE
UPPER 50S TO LOWER 60S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
NORTHWEST FLOW ALOFT WILL BECOME SOMEWHAT MORE ZONAL BY WEDNESDAY.
AS IT DOES...A SERIES OF SHORT WAVES IN THE FLOW WILL BEGIN TO
INFLUENCE OUR FA MORE.

DIFFERENCES CONTINUE IN THE MODELS BEYOND WEDNESDAY. THE 00Z
ECMWF IS STILL TRYING TO BUILD RIDGE INTO THE MID SECTION OF THE
UNITED STATES THROUGH THE END OF THE WEEK. MEANWHILE...BOTH THE
00Z GFS AND GEM ARE KEEPING THE HIGH SUPPRESSED FARTHER DOWN TO
THE SOUTH...KEEPING OUR AREA IN MORE WNW FLOW PATTERN. TO SAY THE
LEAST...CONFIDENCE IS VERY LOW BEYOND WEDNESDAY. THEREFORE IT IS
TOUGH TO RULE OUT A CHANCE OF PCPN JUST ABOUT ANYWHERE IN THE LONG
TERM PERIOD. AT THIS POINT IN TIME...HAVE KEPT THE PREVIOUS FORECAST
INTACT WHICH BRINGS ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS
TO THE AREA THURSDAY NIGHT INTO FRIDAY.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
SCTD CONVECTION WILL DEVELOP THIS AFTN INTO THE EVENING ALONG AND
SOUTH OF A DEW POINT BOUNDARY WHICH EXTENDS FROM CNTRL IND INTO S-CNTRL
OH. TEMPO GROUPS THROUGH 23Z ARE ISSUED EVERYWHERE EXCEPT LCK/CMH
FOR MVFR VSBYS AND CIGS WITH TSRA. CONVECTION WILL BEGIN TO
DIMINISH AFTER 23Z...WITH VCSH LINGERING THROUGH 2Z AT
CVG/LUK/ILN. WITH ABUNDANT SFC MOISTURE IN PLACE...TEMPO GROUPS
FOR MVFR FOG ARE FCST ACROSS THE WRN TERMINALS FROM 08Z-12Z. MVFR FOG
WILL PREVAIL AFTER 07Z AT LUK...WITH A TEMPO GROUP FOR IFR VSYBS
DURING THE PRE-DAWN HRS. VFR CONDITIONS WILL PREVAIL ON MONDAY.

OUTLOOK...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TUESDAY NIGHT AND WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HICKMAN
NEAR TERM...WOODRUM
SHORT TERM...HICKMAN
LONG TERM...HICKMAN/JGL
AVIATION...WOODRUM
Hazardous weather outlook, Jun 14, 11:57 AM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1257 PM EDT SUN JUN 14 2009

OHZ026-034-035-043>046-052-054>056-063>065-074-151700-
HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-UNION OH-DELAWARE-CHAMPAIGN-
MADISON-FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-HOCKING-
1257 PM EDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-051-053-060>062-
070>073-077>082-088-151700-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-DARKE-MIAMI-CLARK-PREBLE-
MONTGOMERY-GREENE-BUTLER-WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
1257 PM EDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ACROSS SOUTHEAST INDIANA...SOUTHWEST OHIO...AND NORTHERN KENTUCKY.
SOME OF THE STORMS THIS AFTERNOON AND EVENING MAY BE STRONG TO
SEVERE. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING .

WOODRUM

In the hours before

Special weather statement, Jun 14, 1:07 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
207 PM EDT SUN JUN 14 2009

INZ050-141830-
WAYNE IN-
207 PM EDT SUN JUN 14 2009

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WAYNE COUNTY THROUGH 230
PM EDT...

AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR JACKSONBURG...MOVING EAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE HALF INCH IN
DIAMETER AND WIND GUSTS TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
JACKSONBURG...GREENS FORK...WILLIAMSBURG...CENTERVILLE...SPRING
GROVE...RICHMOND AND FOUNTAIN CITY.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

HAWBLITZEL

The radar

The Cincinnati radar (KILN), 103 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Union

When
June 14, 1:22 PM EST to 1:25 PM EST
Where
Union County, Quakertown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.580, -85.000

Thunderstorm Wind, Wayne

When
June 14, 1:35 PM EST to 1:37 PM EST
Where
Wayne County, Williamsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.950, -85.000

Two trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183113, 183110.